Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 419, NWS Memphis, TN

August 2, 2003Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 2, 2003, 3:01 PM CDT for Tallahatchie County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 3:01 PM CDT (20:01 UTC)
Expired
Aug 2, 2003, 3:30 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tallahatchie County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 022001
SVRMEM
MSC135-022030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 330 PM CDT.

* AT 255 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTH OF GLENDORA...MOVING EAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 330 PM CDT INCLUDE...
  PHILIPP...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3387 9037 3371 9036 3372 9013 3381 9012
          3380 8992 3388 8992

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT SAT AUG 2 2003

RADAR IMAGES ARE SHOWING A BROKEN LINE OF THUNDERSTORMS STRETCHING
FROM WEST TENNESSEE INTO NORTHERN MISSISSIPPI. THIS LINE WILL
CONTINUE TO MOVE EASTWARD. MAY SEE A BREAK IN THE ACTION BEFORE
REDEVELOPMENT OCCURS TONIGHT AHEAD OF THE NEXT SHORTWAVE. WILL GO
WITH CHANCE POPS EVERYWHERE BUT SOUTHEASTERN GROUP WHERE I WILL PUT
LIKELY.

SEVERAL SHORTWAVES WILL SWING THROUGH THE MIDSOUTH DURING THE TIME
PERIOD THROUGH WEDNESDAY WHEN THE LONGWAVE TROUGH FINALLY BEGINS TO
SHIFT EASTWARD. WITH THE SHORTWAVES WILL KEEP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA STARTING THURSDAY.
EXPECT QUIET WEATHER WITH TEMPERATURES AROUND NORMAL DURING THIS
TIME PERIOD. CAN/T RULE OUT ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS...ON FRIDAY AND SATURDAY...BUT WILL LEAVE FORECAST DRY
FOR NOW.

PRELIMINARY NUMBERS
MEM 74/89 72/90 74 54232
MKL 71/88 69/88 70 54232
JBR 71/88 70/90 72 34232
TUP 73/88 72/90 72 64332

.MEG...NONE.

KRS
Hazardous weather outlook, Aug 2, 3:35 AM CDT, 11 hours 26 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID-SOUTH TODAY AND
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT
FOR THE ENTIRE MIDSOUTH. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY AS THIS
UPPER LEVEL DISTURBANCE EXITS THE REGION . AGAIN THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 2, 9:11 AM CDT, 5 hours 50 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
TNZ001>004-019>021-048>055-088>092-021511-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0911 AM CDT SAT AUG 02 2003

SEVERE THUNDERSTORM WATCH #831 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         CRAIGHEAD...    CRITTENDEN...   CROSS...
GREENE...       LAWRENCE...     LEE...          MISSISSIPPI...
PHILLIPS...     POINSETT...     RANDOLPH...     ST. FRANCIS...

IN MISSISSIPPI...
ALCORN...       BENTON...       COAHOMA...      DE SOTO...
ITAWAMBA...     LAFAYETTE...    LEE...          MARSHALL...
PANOLA...       PONTOTOC...     PRENTISS...     QUITMAN...
TATE...         TIPPAH...       TISHOMINGO...   TUNICA...
UNION...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
CARROLL...      CHESTER...      CROCKETT...     DECATUR...
DYER...         FAYETTE...      GIBSON...       HARDEMAN...
HARDIN...       HAYWOOD...      HENDERSON...    HENRY...
LAKE...         LAUDERDALE...   MCNAIRY...      MADISON...
OBION...        SHELBY...       TIPTON...       WEAKLEY...
Special weather statement, Aug 2, 2:54 PM CDT, 7 minutes before
MSZ013-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT AUG 2 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF OXFORD AT 254 PM
CDT...MOVING EAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:24 PM CDTSevere Thunderstorm WarningMEGPanola36 min
Aug 2, 2:33 PM CDTSevere Thunderstorm WarningMEGQuitman27 min
Aug 2, 2:40 PM CDTFlash Flood WarningMEGQuitman2 hr
Aug 2, 3:53 PM CDTSevere Thunderstorm WarningMEGPontotoc37 min
Aug 2, 4:02 PM CDTSevere Thunderstorm WarningMEGChickasaw28 min
Aug 2, 4:43 PM CDTSevere Thunderstorm WarningMEGChickasaw32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.